Oklahoma, 2008

Flood and Hail in Oklahoma, June 16 to 17, 2008

June 16 to 17, 2008 · NWS OUN · 42 events in 13 counties and zones

Widespread showers and thunderstorms developed along several boundaries that were located over Oklahoma. The thunderstorms moved slowly southeast during the afternoon, and continued developing and moving southeast into the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Widespread showers and thunderstorms developed along several boundaries that were located over Oklahoma. The thunderstorms moved slowly southeast during the afternoon, and continued developing and moving southeast into the overnight hours. Hail to baseball size was reported in Greer county, with several locations reporting hail over golfball size. Winds over 65 mph were also reported in southwest Oklahoma, with mostly tree damage reported. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 16, 2:02 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 16, 2:02 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT MON JUN 16 2008

.DISCUSSION...
A STORM COMPLEX OVER THE NORTHEAST QUADRANT OF OKLAHOMA IS
EXPECTED TO CONTINUE TO MOVE SOUTHEAST... LIKELY AFFECTING MANY OF
OUR EASTERN-EDGE COUNTIES LATE THIS AFTERNOON. STRONG TO SEVERE
STORMS ARE ALSO EXPECTED TO FORM LATE THIS AFTERNOON OVER THE
SOUTHWEST HALF OF OKLAHOMA... ESPECIALLY IN THE VICINITY OF AN
OUTFLOW BOUNDARY THAT CURRENTLY EXTENDS FROM JUST SOUTH OF
CHEYENNE OKLAHOMA TO NEAR ARDMORE. FINALLY... YET ANOTHER GROUP OF
STORMS IS EXPECTED TO FORM OVER COLORADO THIS AFTERNOON... THEN
ADVANCE SOUTHEAST WITH THE PREVAILING FLOW... REACHING OKLAHOMA
LATE TONIGHT AND TUESDAY MORNING. WITH ALL THE STORMS...
ESPECIALLY THE LATTER GROUP... HEAVY RAIN WILL BE LIKELY OVER MUCH
OF OUR FORECAST AREA. THE GREATEST RAINFALL AMOUNTS WILL LIKELY
BE CENTERED ON A LINE FROM WOODWARD TO OKLAHOMA CITY TO ADA...
WHICH COINCIDES WITH SOME OF THE LOWER FLASH FLOOD GUIDANCE
VALUES. SO... WE WILL INCLUDE A FLASH FLOOD WATCH WITH THIS
FORECAST PACKAGE.

ONGOING WEATHER HAS LEFT LITTLE TIME FOR LOOKING AHEAD. BASED ON A
QUICK PERUSAL OF THE UPPER-AIR PATTERN... IT APPEARS THAT
NIGHTTIME NORTHWEST-FLOW CONVECTION WILL BE THE RULE FOR THE NEXT
FEW DAYS... WITH REMNANTS LEFT OVER IN THE MORNINGS. AS THE UPPER
RIDGE STRENGTHENS A BIT TOWARD THE WEEKEND... RAIN CHANCES WILL
DIMINISH. NUMERICAL GUIDANCE SHOWS A RAIN-FREE WEEKEND... BUT
WOULD NOT BE SURPRISED IF CHANCES OF RAIN ARE INTRODUCED IN
SUBSEQUENT FORECASTS.

TEMPERATURES WILL DEPEND HEAVILY ON THE TIMING AND LOCATION OF ANY
THUNDERSTORM COMPLEXES... SO THE FORECAST PAST TONIGHT IS LOW
CONFIDENCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  82  66  89 /  70  40  30  10
HOBART OK         71  89  68  92 /  60  20  40   0
WICHITA FALLS TX  74  91  71  93 /  30  20  30  10
GAGE OK           63  81  65  91 /  50  20  50   0
PONCA CITY OK     64  77  62  85 /  50  30  30  10
DURANT OK         73  86  68  88 /  50  40  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR OKZ011>013-015>019-022>025-027>029-035-
     038>040.

     FLASH FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH TUESDAY
     AFTERNOON FOR OKZ031-032-042-043-047-048.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR OKZ020-026-030-041.

TX...NONE.
&&

11/23

In the hours before

Special weather statement, Jun 16, 11:41 AM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1241 PM CDT MON JUN 16 2008

OKZ006-007-161815-
ALFALFA OK-GRANT OK-
1241 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND GRANT COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 24 MILES NORTH OF
MANCHESTER TO 14 MILES NORTH OF BURLINGTON AT 1241 PM CDT...MOVING
SOUTHEAST AT 40 MPH.  STRONG WIND GUSTS TO 50 MPH... POSSIBLY
STRONGER... ARE LIKELY TO REACH NORTHERN ALFALFA AND GRANT COUNTIES
BETWEEN 1 PM AND 130 PM.

PEOPLE IN ALFALFA AND GRANT COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Jun 16, 12:21 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
121 PM CDT MON JUN 16 2008

OKZ007-008-012-013-161900-
GARFIELD OK-NOBLE OK-KAY OK-GRANT OK-
121 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...GRANT...KAY AND
NOBLE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF TONKAWA AT 121 PM
CDT...MOVING SOUTHEAST AT 46 MPH. VERY HEAVY RAIN... SMALL HAIL...
AND GUSTY WINDS WILL BE LIKELY WITH THIS STORM. ADDITIONAL
THUNDERSTORMS WERE ACROSS MUCH OF NORTHERN AND CENTRAL KAY COUNTY...
ALSO MOVING SOUTHEAST.

PEOPLE IN GARFIELD...GRANT...KAY AND NOBLE COUNTIES...INCLUDING THE
CITY OF PONCA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Special weather statement, Jun 16, 12:58 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
158 PM CDT MON JUN 16 2008

OKZ012-013-020-161945-
GARFIELD OK-NOBLE OK-PAYNE OK-
158 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...NOBLE AND PAYNE
COUNTIES.

THE LEADING EDGE OF AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM
30 MILES NORTHEAST OF SOONER LAKE TO 3 MILES SOUTHWEST OF
BRECKENRIDGE AT 158 PM CDT...MOVING SOUTHEAST AT 42 MPH. OCCASIONAL
HEAVY RAIN... SMALL HAIL... AND GUSTY WINDS TO 40 MPH WILL BE LIKELY
WITH THESE STORMS.

CMS
Special weather statement, Jun 16, 1:41 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
241 PM CDT MON JUN 16 2008

OKZ013-018>020-026-162015-
LINCOLN OK-LOGAN OK-KINGFISHER OK-NOBLE OK-PAYNE OK-
241 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KINGFISHER...LINCOLN...
LOGAN...NOBLE AND PAYNE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM QUAY TO 3 MILES NORTH
OF LOVELL AT 241 PM CDT...MOVING SOUTH AT 36 MPH. STRONG WINDS UP TO
50 TO 55 MPH WILL BE LIKELY WITH THESE STORMS.  THE STRONG WINDS WILL
EXTEND AHEAD OF THE STORMS BY 10 TO 20 MILES.  HEAVY RAIN AND SMALL
HAIL WILL ALSO OCCUR WITHIN THE THUNDERSTORMS.

PEOPLE IN KINGFISHER...LINCOLN...LOGAN...NOBLE AND PAYNE COUNTIES...
INCLUDING THE CITIES OF GUTHRIE AND STILLWATER...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Jun 16, 2:14 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
314 PM CDT MON JUN 16 2008

OKZ019-025-026-030-031-162045-
LINCOLN OK-LOGAN OK-OKLAHOMA OK-POTTAWATOMIE OK-SEMINOLE OK-
314 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN...LOGAN...
OKLAHOMA...POTTAWATOMIE AND SEMINOLE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES EAST OF AVERY
TO 9 MILES NORTH OF LUTHER AT 314 PM CDT...MOVING SOUTHEAST AT 59
MPH. STRONG WIND GUSTS TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
STRONG WIND GUSTS WILL OCCUR AS MUCH AS 10 MILES IN ADVANCE OF THE
STORMS.  IN ADDITION TO THE WIND... VERY HEAVY RAIN AND SMALL HAIL
WILL BE LIKELY.

PEOPLE IN LINCOLN...LOGAN...OKLAHOMA...POTTAWATOMIE AND SEMINOLE
COUNTIES...INCLUDING THE CITIES OF EDMOND...MIDWEST CITY AND OKLAHOMA
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

CMS

The radar

The Altus AFB radar (KFDR), 138 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

31 hail, 9 thunderstorm wind, 1 flood, 1 lightning. Local standard time, as filed.

Hail, Custer

When
June 16, 2:40 PM CST
Where
Custer County, 6 mi SE of Custer City
Measured
1.75 in hail
Reported by
Public
Coordinates
35.599, -98.805

Hail, Custer

When
June 16, 2:47 PM CST
Where
Custer County, Custer City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.660, -98.880

Hail, Washita

When
June 16, 3:30 PM CST
Where
Washita County, Corn
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
35.380, -98.780

Thunderstorm Wind, Beckham

When
June 16, 3:41 PM CST
Where
Beckham County, 3 mi E of Elk City
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.410, -99.367

Large power poles were blown down. Monetary damages were estimated.

Hail, Washita

When
June 16, 3:47 PM CST
Where
Washita County, 4 mi E of Canute
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.420, -99.209

Hail, Caddo

When
June 16, 4:30 PM CST
Where
Caddo County, Alfalfa
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.220, -98.610

Hail, Washita

When
June 16, 4:40 PM CST
Where
Washita County, 1 mi S of Dill City
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
35.266, -99.130

Hail, Greer

When
June 16, 4:42 PM CST
Where
Greer County, Willow
Measured
2 in hail
Reported by
Public
Coordinates
35.050, -99.510

Hail, Greer

When
June 16, 4:44 PM CST
Where
Greer County, Brinkman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.010, -99.520

Hail, Greer

When
June 16, 4:45 PM CST
Where
Greer County, Willow
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.050, -99.510

Hail, Greer

When
June 16, 4:51 PM CST
Where
Greer County, Willow
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
35.050, -99.510

Greer County emergency management reported golfball to baseball-size hail.

Hail, Kiowa

When
June 16, 5:00 PM CST
Where
Kiowa County, Hobart
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.030, -99.100

Thunderstorm Wind, Kiowa

When
June 16, 5:00 PM CST
Where
Kiowa County, Hobart
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.030, -99.100

Several homes, barns, and a grainery sustained minor damage. Tree limbs and power lines were also downed. The main area of damage was along Highway 183 from Hobart south. The report was relayed by the Kiowa county sheriff.

Hail, Greer

When
June 16, 5:38 PM CST
Where
Greer County, Willow
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
35.050, -99.510

Hail, Kiowa

When
June 16, 5:40 PM CST
Where
Kiowa County, 4 mi WSW of Roosevelt
Measured
1 in hail
Reported by
Public
Coordinates
34.828, -99.085

Hail, Kingfisher

When
June 16, 5:45 PM CST
Where
Kingfisher County, Hennessey
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
36.110, -97.900

Thunderstorm Wind, Jackson

When
June 16, 5:55 PM CST
Where
Jackson County, 6 mi SW of Altus
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
34.579, -99.405

Tree limbs and power lines were blown down. Monetary damages were estimated.

Hail, Jackson

When
June 16, 6:05 PM CST
Where
Jackson County, 2.07 mi S of Headrick
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.600, -99.140

Hail, Jackson

When
June 16, 6:13 PM CST
Where
Jackson County, 1 mi NE of Olustee
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.560, -99.408

Thunderstorm Wind, Jackson

When
June 16, 6:15 PM CST
Where
Jackson County, 6 mi S of Olustee
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
34.463, -99.420

A barn was destroyed. Monetary damages were estimated.

Hail, Jackson

When
June 16, 6:18 PM CST
Where
Jackson County, 1 mi SE of Headrick
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.620, -99.128

Hail, Jackson

When
June 16, 6:24 PM CST
Where
Jackson County, Olustee
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.550, -99.420

Hail, Jackson

When
June 16, 6:28 PM CST
Where
Jackson County, Olustee
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.550, -99.420

Thunderstorm Wind, Jackson

When
June 16, 6:28 PM CST
Where
Jackson County, Olustee
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
34.550, -99.420

Numerous tree limbs were blown down. Monetary damages were estimated.

Hail, Jackson

When
June 16, 6:31 PM CST
Where
Jackson County, 9 mi S of Altus
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.510, -99.330

Hail, Oklahoma

When
June 16, 6:53 PM CST
Where
Oklahoma County, Luther
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.660, -97.190

Hail, Oklahoma

When
June 16, 7:00 PM CST
Where
Oklahoma County, 2 mi SE of Luther
Measured
2 in hail
Reported by
Public
Coordinates
35.639, -97.165

Hail, Oklahoma

When
June 16, 7:36 PM CST to 7:41 PM CST
Where
Oklahoma County, Harrah
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.490, -97.160

Penny to golfball size hail was reported.

Hail, Oklahoma

When
June 16, 7:38 PM CST
Where
Oklahoma County, Jones
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.570, -97.290

Hail, Lincoln

When
June 16, 7:44 PM CST
Where
Lincoln County, 4 mi WSW of Jacktown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.488, -97.066

Golfball size hail covered the ground near the intersection of Highway 62 and 102. The report was relayed through the Lincoln county emergency management.

Hail, Pottawatomie

When
June 16, 8:18 PM CST
Where
Pottawatomie County, 3 mi S of McLoud
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.397, -97.090

The hail was reported by a Citizen Pottawatomie Nation spotter.

Hail, Pottawatomie

When
June 16, 8:26 PM CST
Where
Pottawatomie County, 3.5 mi N of Pink
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.311, -97.120

Thunderstorm Wind, Cleveland

When
June 16, 8:45 PM CST
Where
Cleveland County, 3 mi ENE of Lake Thunderbird Dam
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.237, -97.171

Hail, Oklahoma

When
June 16, 9:06 PM CST
Where
Oklahoma County, 2.5 mi NW of Forest Park
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.536, -97.481

Hail, Cleveland

When
June 16, 10:03 PM CST
Where
Cleveland County, 3.95 mi NE of Noble
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.180, -97.340

Hail, Oklahoma

When
June 17, 3:25 AM CST
Where
Oklahoma County, Edmond
Measured
1 in hail
Reported by
Public
Coordinates
35.650, -97.480

The hail was reported near the intersection of Interstate 35 and Highway 66.

Hail, Oklahoma

When
June 17, 4:19 AM CST
Where
Oklahoma County, 3 mi N of Choctaw
Measured
1.25 in hail
Reported by
Public
Coordinates
35.533, -97.270

The hail was reported near the intersection of NE 63rd and Choctaw road.

Thunderstorm Wind, McClain

When
June 17, 6:45 AM CST
Where
McClain County, Newcastle
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
35.250, -97.600

A large tree was blown over and numerous tree limbs were blown down. The location was approximately one mile west of the Riverwind Casino.

Thunderstorm Wind, McClain

When
June 17, 6:50 AM CST
Where
McClain County, Goldsby
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
35.150, -97.480

A large section of the roof on the main hangar at David Jay Perry Airport was blown off. Monetary damages were estimated.

Flood, Oklahoma

When
June 17, 7:15 AM CST to 9:15 AM CST
Where
Oklahoma County, Edmond to 0.5 mi SE of Edmond
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.650, -97.480

North Kelley and Sorghum Mill Road had to be closed due to high water.

Lightning, Oklahoma

When
June 17, 7:30 AM CST
Where
Oklahoma County, Oklahoma City
Property damage
$1.5 million
Reported by
Newspaper
Coordinates
35.470, -97.510

Lightning struck a 7600 square foot home in the Oak Tree addition in Oklahoma City, burning it to the ground.

Thunderstorm Wind, Cleveland

When
June 17, 8:00 AM CST
Where
Cleveland County, Norman
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
35.220, -97.440

A limb was blown down on top of a power line. Approximately 4,000 people were without power for a short time. Monetary damages were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120914, 120915, 121987, 120916, 120917, 120918, 120919, 120920, 120921, 120922, 120923, 120924, 120952, 120925, 120926, 121990, 120927, 120929, 120930, 120931, 120932, 120933, 120934, 120935, 120936, 120938, 120939, 120940, 120941, 120942, 120943, 120944, 120945, 120946, 120947, 120948, 120949, 120950, 121985, 120951, and more.